MAUDE Adverse Event Report: CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003030X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported a non-cordis rotational atherectomy device was used but could not be advanced in the stent portion of the lesion.A long 3.0 balloon was requested by the physician, and a 3mm x 30cm 150 saber 3mm percutaneous transluminal angioplasty (pta) dilatation catheter balloon was used to create a channel.During inflation, one portion of the balloon did not expand well even at high inflation pressures.The portion of the balloon that did not expand was in the old stent from prior years.The maximum inflation pressure was 12 atm and the balloon maintained pressure during inflation until it popped.As the physician was walking out the balloon, it was noticed that the distal markers were not moving but the shaft of the balloon was able to be walked out over the wire.The balloon in full was still in the artery.As per the physician, ¿the balloon got stuck on a fractured stent¿ and detached.The physician used force to attempt removal as the balloon was stuck on a fractured stent and calcium.An ensnare was advanced over an unknown 0.018 rotational atherectomy wire and pulled out the balloon with no problems.After that, the intervention went smooth, and stenting and ballooning of the entire superficial femoral artery (sfa) was completed.There was no reported patient injury.The lesion was reported to be a long sfa total occlusion; the distal portion of the sfa had prior stents in from previous years.The device was opened in sterile field, and it was stored as per labeling.The patient was reported to have a medical history of diabetes.The balloon popped in the vessel and blood went into the indeflator.The vessel was severely calcified; partial in-stent; there was no vessel tortuosity, and one-hundred percent occluded.There were no visible signs of device/package damage prior to use.There was no difficulty removing the product from the hoop or difficulty removing the protective balloon cover nor difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.There was no resistance/friction while inserting the balloon into the patient.The catheter was never in an acute bend.While being used it looked bent in the stent as it did not inflate at that portion of the balloon.There was resistance with using the rotational atherectomy device prior to insertion of the balloon.The rotational atherectomy device did not pass that portion of the lesion.The patient was in good shape and went home that day.A procedural cd is not available for review.The device was discarded at site and will not be returned for investigation.
 
Additional Manufacturer Narrative
The product history record review is anticipated; however, it has not yet been finalized.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
As reported a non-cordis rotational atherectomy device was used but could not be advanced in the stent portion of the lesion.A long 3.0 balloon was requested by the physician, and a 3mm x 30cm 150 saber 3mm percutaneous transluminal angioplasty (pta) dilatation catheter balloon was used to create a channel.During inflation, one portion of the balloon did not expand well even at high inflation pressures.The portion of the balloon that did not expand was in the old stent from prior years.The maximum inflation pressure was 12 atm and the balloon-maintained pressure during inflation until it popped.As the physician was walking out the balloon, it was noticed that the distal markers were not moving but the shaft of the balloon was able to be walked out over the wire.The balloon in full was still in the artery.As per the physician, ¿the balloon got stuck on a fractured stent¿ and detached.The physician used force to attempt removal as the balloon was stuck on a fractured stent and calcium.An ensnare was advanced over an unknown 0.018 rotational atherectomy wire and pulled out the balloon with no problems.After that, the intervention went smooth, and stenting and ballooning of the entire superficial femoral artery (sfa) was completed.There was no reported patient injury.The lesion was reported to be a long sfa total occlusion; the distal portion of the sfa had prior stents in from previous years.The device was opened in sterile field, and it was stored as per labeling.The patient was reported to have a medical history of diabetes.The balloon popped in the vessel and blood went into the indeflator.The vessel was severely calcified; partial in-stent; there was no vessel tortuosity, and one hundred percent occluded.There were no visible signs of device/package damage prior to use.There was no difficulty removing the product from the hoop or difficulty removing the protective balloon cover nor difficulty removing the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.There was no resistance/friction while inserting the balloon into the patient.The catheter was never in an acute bend.While being used it looked bent in the stent as it did not inflate at that portion of the balloon.There was resistance with using the rotational atherectomy device prior to insertion of the balloon.The rotational atherectomy device did not pass that portion of the lesion.The patient was in good shape and went home that day.A procedural cd is not available for review.The device was not returned for analysis as expected.A product history record (phr) review of lot 82234656 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon- burst¿ and ¿balloon withdrawal difficulty¿ and "balloon separated¿ could not be confirmed as the device was not returned for analysis.The exact cause cannot be determined.It is likely vessel characteristics, procedural factors and handling of the device contributed to the events reported.However, without return of the device for analysis it is difficult to draw a clinical conclusion between the device and the reported events.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ according to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014 2802
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, FL 33014-2802
7863138372
MDR Report Key16520942
Report Number9616099-2023-06313
Device Sequence Number11361248
Product Code LIT
UDI-Device Identifier20705032069134
UDI-Public20705032069134
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model Number48003030X
Device Catalogue Number48003030X
Device Lot Number82234656
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2023
Supplement Date Received by Manufacturer03/16/2023
Initial Report FDA Received Date03/10/2023
Supplement Report FDA Received Date04/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK 3.0 BALLOON, UNK ROTAREX DEVICE AND 0.018 WIRE; UNK 3.0 BALLOON, UNK ROTAREX DEVICE AND 0.018 WIRE
Patient Age74 YR
Patient SexMale